ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2011) 25 P12

Lithium-induced hypercalcaemia: 'past, present, and future'

Gideon Mlawa & Sandeep Deshmukh


Southampton General Hospital, Southampton, UK.


Background: Lithium remains a first-line treatment for bipolar affective disorder and acute maniac states.

Lithium therapy is associated with a variety of side effects including thyroid dysfunction and hypercalcaemia. Hypercalcaemia and more rarely biochemical picture resembling primary hyperparathyroidism or familial hypocalciuric hypercalcaemia may develop. Recognition of this side effect is of vital importance as an increasing number of patients with bipolar disorder are on long-term lithium therapy. We present a case report of a 65 years old lady with history of recurrent admissions with hypercalcaemia. On her last admission to the medical admission unit she was confused with increasing tiredness and slurring of speech. She had a background of bipolar disorder and was on long-term lithium therapy 300 mg bd, and depakote. Patient’s calcium level was normal prior to starting lithium treatment. The patient calcium level was 3.15 mmol, lithium level was high 2.03 mmol, ECG was unremarkable, chest X-ray and CT brain were normal. She was treated with intravenous fluids and i.v. pamidronate with improvement of her presenting symptoms. She had elevated parathyroid level (PTH) of 20 pmol/l her serum vitamin D level as well as ACE was normal. Ultrasound parathyroid and sestamibi scan were negative and 24 h urine collection was 0.54, her urine calcium creatinine ratio was <0.01. Lithium was withdrawn after consultation with psychiatrist in charge of the patient by tapering the dose to 200 mg bd, then 100 mg bd and then it was stopped. The dose of depakote was increased. Calcium level remains normal 6 months after stopping lithium.

Conclusion: Lithium-induced hypercalcaemia is common but underreported complication. Most patients have mild asymptomatic hypercalcaemia. This case and previously reported cases support the diagnosis of lithium induced hypercalcaemia as hypercalcaemia (hyperparathyroid state) is reversible on stopping lithium. Measurement of serum calcium and PTH levels as well as thyroid function test periodically after starting lithium treatment is advisable.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts